Q. † "I've been on Wellbutrin XL for about 6 months and about 2 months ago my hair started falling out, thinning out like crazy. It's still thinning out and I wondered if anyone else has had this side effect and what they did.†† Wellbutrin works well for me and I don't want to stop taking it, but will have to if hair continues to fall out." -- KarenRB53
A.† According to the manufacturer of Wellbutrin, GlaxoSmithKline, hair loss is an infrequent side effect for this antidepressant, meaning that somewhere between 1 in 100 and 1 in 1000 of patients will develop this condition.†† The type of hair loss that you are experiencing is called telogen effluvium.† Telogen effluvium is characterized by widespread thinning of the hair and may occur in response to some sort of stress on the body, such as adjusting to a new medication.† The good news is that it is temporary and completely reversible.† Generally people will recover completely from this type of hair loss without any outside assistance in about six months once the medication is discontinued.† If you do not wish to discontinue your medication, however, talk with your doctor about the possibility of taking a lower dose of your medication or changing to a different brand of bupropion (you may be reacting to an inactive ingredient in the pill, rather than the bupropion itself).† Stopping Wellbutrin is the surest way to stop your hair loss, however.
Your Healthcare Toolbox: